Abstract and Applied Analysis

Finite Element Solutions for the Space Fractional Diffusion Equation with a Nonlinear Source Term

Y. J. Choi and S. K. Chung

Full-text: Open access

Abstract

We consider finite element Galerkin solutions for the space fractional diffusion equation with a nonlinear source term. Existence, stability, and order of convergence of approximate solutions for the backward Euler fully discrete scheme have been discussed as well as for the semidiscrete scheme. The analytical convergent orders are obtained as O ( k + h γ ˜ ) , where γ ˜ is a constant depending on the order of fractional derivative. Numerical computations are presented, which confirm the theoretical results when the equation has a linear source term. When the equation has a nonlinear source term, numerical results show that the diffusivity depends on the order of fractional derivative as we expect.

Article information

Source
Abstr. Appl. Anal., Volume 2012, Special Issue (2012), Article ID 596184, 25 pages.

Dates
First available in Project Euclid: 5 April 2013

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1365168355

Digital Object Identifier
doi:10.1155/2012/596184

Mathematical Reviews number (MathSciNet)
MR2969984

Zentralblatt MATH identifier
1253.65148

Citation

Choi, Y. J.; Chung, S. K. Finite Element Solutions for the Space Fractional Diffusion Equation with a Nonlinear Source Term. Abstr. Appl. Anal. 2012, Special Issue (2012), Article ID 596184, 25 pages. doi:10.1155/2012/596184. https://projecteuclid.org/euclid.aaa/1365168355


Export citation

References

  • K. Diethelm and N. J. Ford, “Analysis of fractional differential equations,” Journal of Mathematical Analysis and Applications, vol. 265, no. 2, pp. 229–248, 2002.
  • A. A. Kilbas and J. J. Trujillo, “Differential equations of fractional order: methods, results and prob-lems. I,” Applicable Analysis, vol. 78, no. 1-2, pp. 153–192, 2001.
  • A. A. Kilbas and J. J. Trujillo, “Differential equations of fractional order: methods, results and prob-lems. II,” Applicable Analysis, vol. 81, no. 2, pp. 435–493, 2002.
  • R. Metzler and J. Klafter, “The random walk's guide to anomalous diffusion: a fractional dynamics approach,” Physics Reports, vol. 339, no. 1, pp. 1–77, 2000.
  • R. Metzler and J. Klafter, “The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics,” Journal of Physics A, vol. 37, no. 31, pp. R161–R208, 2004.
  • K. B. Oldham and J. Spanier, The Fractional Calculus, Dover Publications, New York, NY, USA, 2002.
  • I. Podlubny, Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Dif-ferential Equations, to Methods of Their Solution and Some of Their Applications, vol. 198 of Mathematics in Science and Engineering, Academic Press, San Diego, Calif, USA, 1999.
  • B. Baeumer, M. Kovács, and M. M. Meerschaert, “Numerical solutions for fractional reaction-diffusion equations,” Computers & Mathematics with Applications, vol. 55, no. 10, pp. 2212–2226, 2008.
  • W. Deng, “Finite element method for the space and time fractional Fokker-Planck equation,” SIAM Journal on Numerical Analysis, vol. 47, no. 1, pp. 204–226, 2008.
  • Z. Q. Deng, V. P. Singh, and L. Bengtsson, “Numerical solution of fractional advection-dispersion equation,” Journal of Hydraulic Engineering, vol. 130, no. 5, pp. 422–431, 2004.
  • Y. Lin and C. Xu, “Finite difference/spectral approximations for the time-fractional diffusion equa-tion,” Journal of Computational Physics, vol. 225, no. 2, pp. 1533–1552, 2007.
  • F. Liu, A. Anh, and I. Turner, “Numerical solution of the space fractional Fokker-Planck equation,” Journal of Computational and Applied Mathematics, vol. 166, pp. 209–219, 2004.
  • B. Baeumer, M. Kovács, and M. M. Meerschaert, “Fractional reproduction-dispersal equations and heavy tail dispersal kernels,” Bulletin of Mathematical Biology, vol. 69, no. 7, pp. 2281–2297, 2007.
  • M. M. Meerschaert and C. Tadjeran, “Finite difference approximations for fractional advection-disper-sion flow equations,” Journal of Computational and Applied Mathematics, vol. 172, no. 1, pp. 65–77, 2004.
  • M. M. Meerschaert, H.-P. Scheffler, and C. Tadjeran, “Finite difference methods for two-dimensional fractional dispersion equation,” Journal of Computational Physics, vol. 211, no. 1, pp. 249–261, 2006.
  • M. M. Meerschaert and C. Tadjeran, “Finite difference approximations for two-sided space-fractional partial differential equations,” Applied Numerical Mathematics, vol. 56, no. 1, pp. 80–90, 2006.
  • V. E. Lynch, B. A. Carreras, D. del-Castillo-Negrete, K. M. Ferreira-Mejias, and H. R. Hicks, “Nume-rical methods for the solution of partial differential equations of fractional order,” Journal of Compu-tational Physics, vol. 192, no. 2, pp. 406–421, 2003.
  • H. W. Choi, S. K. Chung, and Y. J. Lee, “Numerical solutions for space fractional dispersion equations with nonlinear source terms,” Bulletin of the Korean Mathematical Society, vol. 47, no. 6, pp. 1225–1234, 2010.
  • W. Deng, “Numerical algorithm for the time fractional Fokker-Planck equation,” Journal of Computa-tional Physics, vol. 227, no. 2, pp. 1510–1522, 2007.
  • W. Deng and C. Li, “Finite difference methods and their physical constraints for the fractional Klein-Kramers equation,” Numerical Methods for Partial Differential Equations, vol. 27, no. 6, pp. 1561–1583, 2011.
  • T. A. M. Langlands and B. I. Henry, “The accuracy and stability of an implicit solution method for the fractional diffusion equation,” Journal of Computational Physics, vol. 205, no. 2, pp. 719–736, 2005.
  • F. Liu, P. Zhuang, V. Anh, I. Turner, and K. Burrage, “Stability and convergence of the difference methods for the space-time fractional advection-diffusion equation,” Applied Mathematics and Compu-tation, vol. 191, no. 1, pp. 12–20, 2007.
  • P. Zhuang, F. Liu, V. Anh, and I. Turner, “New solution and analytical techniques of the implicit nume-rical method for the anomalous subdiffusion equation,” SIAM Journal on Numerical Analysis, vol. 46, no. 2, pp. 1079–1095, 2008.
  • V. J. Ervin and J. P. Roop, “Variational formulation for the stationary fractional advection dispersion equation,” Numerical Methods for Partial Differential Equations, vol. 22, no. 3, pp. 558–576, 2006.
  • J. P. Roop, “Computational aspects of FEM approximation of fractional advection dispersion equa-tions on bounded domains in R$^{2}$,” Journal of Computational and Applied Mathematics, vol. 193, no. 1, pp. 243–268, 2006.
  • V. J. Ervin, N. Heuer, and J. P. Roop, “Numerical approximation of a time dependent, nonlinear, space-fractional diffusion equation,” SIAM Journal on Numerical Analysis, vol. 45, no. 2, pp. 572–591, 2007.
  • D. Braess, Finite Elements, Cambridge University Press, Cambridge, UK, 2nd edition, 2001.
  • S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, vol. 15 of Texts in Applied Mathematics, Springer, New York, NY, USA, 1994.
  • Z. Bai and H. Lü, “Positive solutions for boundary value problem of nonlinear fractional differential equation,” Journal of Mathematical Analysis and Applications, vol. 311, no. 2, pp. 495–505, 2005.
  • S. Tang and R. O. Weber, “Numerical study of Fisher's equation by a Petrov-Galerkin finite element method,” Australian Mathematical Society B, vol. 33, no. 1, pp. 27–38, 1991.